Return to the home page of D-is-for-Diabetes

Advertisement

 







 

Dr. Bill's Commentaries

Pancreatitis: a class effect for the GLP-1 mimetics?   (October 1, 2008)

As readers of this blog are aware, Byetta (also called exenatide), the first approved medication in the class of diabetes drugs called "GLP-1 mimetics" or "GLP-1 receptor agonists", has been associated with a potentially fatal complication called pancreatitis. No one has been quite sure whether the pancreatitis complication is due to use of the drug, or coincidental -- as PWD have an increased incidence of pancreatitis. The FDA, however, has insisted on the manufacturer strengthening Byetta's product label, which now reads:

Postmarketing cases of acute pancreatitis have been reported in patients treated with BYETTA. Patients should be informed that persistent severe abdominal pain, which may be accompanied by vomiting, is the hallmark symptom of acute pancreatitis. If pancreatitis is suspected, BYETTA and other potentially suspect drugs should be discontinued, confirmatory tests performed and appropriate treatment initiated. Resuming treatment with BYETTA is not recommended if pancreatitis is confirmed and an alternative etiology for the pancreatitis has not been identified.

Now it appears that another drug in the same class, liraglutide, is also associated with pancreatitis. In a recent publication, Liraglutide versus glimepiride monotherapy for type 2 diabetes (LEAD-3 Mono): a randomised, 52-week, phase III, double-blind, parallel-treatment trial, two cases of pancreatitis occurred in the liraglutide groups. If you read the on-line abstract, you'll see that there's no mention of pancreatitis, but I obtained a full-text copy of the article, and it states

Two participants had pancreatitis, one after 197 (liraglutide 1.2 mg) and another after 333 (liarglutide 1.8 mg) days of treatment. Both patients recovered; one continued in the study (1.2 mg). Despite confounding medical factors and the small number of events, a weak association between development of pancreatitis and treatment with liraglutide cannot be excluded.

Were these cases of pancreatitis associated with use of liraglutide? It's hard to say, as the journal article doesn't indicate if the physicians caring for these two patients thought the use of the drug was possibly related, or not related. That's an important point, as those physicians would be in a position to identify alternate causes for the pancreatitis, such as gallbladder disease. And the authors of the publication hedge, indicating there's a chance of a "weak association."

Another way to look at the data, however, seems to strengthen the case for drug-induced pancreatitis occurring with liraglutide. The study was a double-blind, double-dummy parallel-group study of 746 patients with early type 2 diabetes. In the study, patients were randomly assigned to either of two doses of liraglutide, or to a sulfonylurea, glimepiride, 1/3 to each arm of the study:

251 patients: lower dose of liraglutide

247 patients: higher dose of liraglutide

248 patients: glimepiride

Glancing at the demographics provided in the publication, I agree with the authors that "the three treatment groups were well balanced at baseline." The three groups were equivalent with respect to sex, age, race and ethnicity, BMI, weight, duration of diabetes, prestudy treatment, A1C, FPG, PPPG, and BP. If anything, it appears the glimiperide group had slightly worse diabetes control and slightly higher BP, and were heavier in weight: all factors that might have predisposed the patients in this arm to diabetes-associated pancreatitis.  But there apparently were no cases of pancreatitis in the glimepiride-treated patients: if there had been, I'm certain that it would have been mentioned!

I'll let the statisticians decide if zero cases in one arm of the study, vs. one case in each of the other two arms, is statistically significant. But as more data comes out on liraglutide as well as Byetta/exenatide, I'm now becoming more convinced that the pancreatitis seen with both of the GLP-1 inhibitors is somehow related to the use of the drug.

And I repeat my previous advice to people taking Byetta:

  • Don't stop your Byetta if you're taking it simply because of this issue, unless your blood tests (amylase, lipase) are positive for pancreatitis!
  • Since gut side effects are common with Byetta, and your doctor probably has had dozens or hundreds of people calling about tummy upsets on this drug, you'll have to push your doc -- ask him/her to read the FDA warning.
  • Ask for a pair of blood tests called "amylase and lipase" to confirm or rule out pancreatitis.
  • And finally, if you've had acute pancreatitis while on Byetta, be sure your physician reports your case to the manufacturer and/or the FDA.
        go to the top of this page

Advertisement

Dr. Bill Quick began writing at HealthCentral's diabetes website in November, 2006. These essays are reproduced at D-is-for-Diabetes with the permission of HealthCentral.



Return to listing of Dr. Bill's Commentaries

This page was new at D-is-for-Diabetes on March 26, 2012

go to the top of this page go to home page read about us contact us read our disclaimer read our privacy policy search our website go to the site map find out what's new